Tennessee, 2020

Flash Flooding in Tennessee, July 1, 2020

July 1, 2020 · NWS MRX · 3 events in 3 counties and zones

Surface boundaries among a humid air mass, combined with a northwesterly steering flow, resulted in convection over the Cumberland Plateau that moved southeastward into the Tennessee Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Surface boundaries among a humid air mass, combined with a northwesterly steering flow, resulted in convection over the Cumberland Plateau that moved southeastward into the Tennessee Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 1, 6:34 PM EST, 0 minutes earlier.

Area forecast discussion, Jul 1, 6:34 PM EST, 0 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Morristown TN
734 PM EDT Wed Jul 1 2020

.UPDATE...
FOR 00Z AVIATION.

&&

.SHORT TERM...(Tonight through Thursday)...
A low pressure trough was located east of the Appalachians and a
weak boundary or front lies across the upper Ohio River valley.
Upper level ridging persists over the southern plains and gulf
coast with an upper level low along the northeast US coast. The
most significant thunderstorm activity is still over the central
states and moving southeast along the edge of the upper level
ridge. Complex of storms across North Alabama this morning has
moved into southern Alabama with more development to the east in
central and southern Georgia forming on outflow boundaries.
Temperatures at mid afternoon are in the mid to upper 70s where it
is cloudy or raining and lower to mid 80s where there has been
more sun. There is a lack of convection across the southeast part
of the area. Afternoon convection today has been concentrated
across southwest Virginia with some activity in central east
Tennessee and northeast Tennessee. Expect this activity to be
mostly scattered 30 to 40 percent coverage the next few hours and
then decrease in the evening. Some areas may pick up a quick half
to one inch of rainfall with localized flooding possible
especially in urban areas. Tonight with clearing skies and
plentiful moisture areas of fog will form. Drier airmass will
settle over the region Thursday as boundary to the north slips
south of Tennessee or dissipates with temperatures warming into
the mid 80s to lower 90s and heat index values reaching the mid
90s central and southern valley. Model guidance showing below 20
pops for entire forecast area but will keep slight chance across
extreme southern border counties for diurnal late afternoon and
early evening storms.

TD

.LONG TERM...(Thursday Night through Wednesday)...
A summertime pattern is expected throughout the extended period
with a mostly weak synoptic wind pattern over the area. Varying
PWAT anomalies and 500mb height anomalies do still suggest some
variation in precipitation chances and temperatures. The dominant
synoptic feature will be a developing and eastward progressing low
to our south into next week.

Thursday Night through Sunday

The period commences with two areas of upper-level troughing over
both the north Atlantic coast and the Pacific Northwest. In between
the two areas of troughing, a broad upper-level ridge is seen.
Across the deep-south, a deep shortwave trough is seen at 500mb,
associated with the developing disturbance later in the period.
Under this pattern, generally northerly flow aloft will have pulled
drier air into the area, evidenced by decreasing 700mb RH values and
decreasing 850mb dewpoints. This drier air is positioned north of a
surface frontal boundary expected to be just south of Tennessee. The
combination of slightly positive height anomalies and drier air
keeps PoPs limited diurnally and to higher elevation locations and
southernmost areas on Friday. Temperatures near to above normal in
the upper 80s to low 90s in most locations seem reasonable for
Friday. Heat indexes into the 90s are expected. For Independence
Day, a similar pattern is expected with relatively dry air and
relatively weak synoptic forcing in place. Model guidance suggests
the beginning of development for the surface/upper low but still
disagrees on placement for Saturday. Additionally, a 40-50 kt 200mb
jet streak centered just to the east of the area could provide some
weak upper-level divergence in the southernmost portions of the
County Warning Area (CWA). Any development is expected to be
isolated with chances further south and over high terrain near the
TN/NC border. Similar temperatures/heat indexes are expected.

For Sunday, current model guidance is in better agreement for the
southerly low pressure system to be near the Florida Panhandle with
further strengthening taking place. With strengthening and future
northeastern shift in the location of the low, a northern push of
moisture is expected. With this push of moisture, shortwave energy,
and abundant surface heating, chances for convection look more
likely with 40 to 60 PoPs utilized across the area. Generally weak
flow aloft will inhibit overall wind shear creation, but overall
instability looks sufficient to support convective chances across
the entire area.

Monday through Wednesday

For Monday, broad upper ridging continues towards the north-central
portion of the U.S. with an upper trough to the south of the CWA
towards the Gulf. The southern low looks to track towards the
Carolinas during this time. With continued shortwave energy just to
the north and east of the area, chances for typical diurnal
summertime convection continue. Chance PoPs were utilized with
likely PoPs over higher terrain due to proximity to the low and for
orographic lift potential. While not as pronounced, a similar setup
is still seen on Tuesday. However, PWAT anomalies increasing to near
+0.50 inches per ensemble means do suggest high moisture content,
which could help to create more efficient rainfall rates within
convection. By Wednesday, a broad upper ridge across much of the
U.S. is suggested with surface high pressure dominating. Diurnal
chance PoPs were still utilized areas-wide to account for
uncertainty for coverage of convection with ample moisture still in
place.

BW

&&

.AVIATION...
00Z TAF DISCUSSION.

The presence of abundant low level moisture across the TN Valley
will result in low clouds and fog developing at the TAF sites
overnight. The moisture will likely manifest itself as fog at TRI,
possibly down to LIFR, and mainly as MVFR to IFR cigs at TYS and
CHA. After the fog/clouds lift in the 12-14Z window, VFR
conditions will prevail for the rest of the day.

DGS

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             71  90  70  92  71 /  40  20   0  20   0
Knoxville McGhee Tyson Airport, TN  69  89  68  91  69 /  40  10   0  10   0
Oak Ridge, TN                       69  90  68  91  69 /  40  10   0  10   0
Tri Cities Airport, TN              65  88  64  89  65 /  20  10   0   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jul 1, 2:38 PM EST, 3 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
338 PM EDT Wed Jul 1 2020

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-021945-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
338 PM EDT Wed Jul 1 2020 /238 PM CDT Wed Jul 1 2020/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Showers and storms late this afternoon will produce heavy
rainfall and could cause some areas of localized flooding,
especially in area of poor drainage. Additionally, a few storms
could become strong with gusty winds being the main threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

TD/BW

The radar

The Knoxville radar (KMRX), 75 km away, was scanning. The volume nearest the first event began at 23:33 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Campbell

When
July 1, 6:34 PM EST to 8:30 PM EST
Where
Campbell County, 1 mi S of Caryville to 2 mi ESE of Jacksboro
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.285, -84.220

Several roads near Jacksboro and Caryville were impassable due to flooding.

Flash Flood, Blount

When
July 1, 7:30 PM EST to 8:45 PM EST
Where
Blount County, 2.5 mi NNE of Wildwood to 5.5 mi ENE of Wildwood
Cause
Heavy Rain
Reported by
Public
Coordinates
35.833, -83.853

Some roads flooded by ponding of water.

Flash Flood, Scott

When
July 1, 8:13 PM EST to 9:00 PM EST
Where
Scott County, 3.5 mi WSW of Ketchen to 4 mi SSW of Ketchen
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.551, -84.378

Several roadways impassable or washed out.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2020Every state in 2020This day in weather historyWarnings in Tennessee, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911234, 911241, 911238.